| Catalog Number |
M003WS0350200 |
| Medical Device Problem Code |
Activation, Positioning or Separation Problem (2906)
| Health Effect - Clinical Codes |
Death (1802); Coma (2417)
| Date of Event |
01/24/2017
Type of Reportable Event
Death
Additional Manufacturer Narrative
This is the 1st of 5 reports.Subject device remains implanted.
Event or Problem Description
It was reported that a patient was presented in a life-threatening condition with a basilar thrombotic stroke and neurological deficit.Access to the clot was limited to the right vertebral artery (va) that presented a critical stenosis of the va-distal v4 segment.Left vertebral artery was occluded and not accessible.Angioplasty with a balloon catheter of the stenosis of va-v4 segment led to dissection resultant in in hematoma and occlusion.Medical intervention in order to restore blood flow through the occluded va- v4 segment by angioplasty was performed without success.Then, stenting of the va-v4 segment with a first stent (subject device) was performed.However, the distal stent tines did not open properly even with additional angioplasty procedure.Blood flow was not restored.The physician stated that he ¿did not understand the failure of the tines to open.Perhaps hematoma from the vessel injury after the balloon inflation impacted this¿.A second stent was attempted to be implanted but could not be deployed beyond the poorly opened distal tines of the first deployed stent (subject device).A third stent was deployed more distally in the basilar artery and overlapping the original stent.Blood flow was not restored and injection of platelet aggregation inhibitor into the occluded vessel as well as additional angioplasty was performed.The stent tines and the stents were eventually correctly opened but blood flow was not restored.Two days post procedure, the patient was determined to be in "coma" and pronounced dead shortly after.In the physician¿s opinion, ¿the outcome prognosis without the intervention was poor, with death as a possibility.The procedure did not help the patient and may have made him worse.The patient's death is not specifically related to any of the devices¿.
Additional Manufacturer Narrative
The device history record (dhr) review confirms that the device met all material, assembly and performance specifications.The subject device was not returned for analysis; therefore, physical as well as a functional testing could not be performed.As per the additional information - the physician¿s opinion is that the outcome prognosis without the intervention was poor, with death as a possibility.The procedure did not help the patient and may have made him worse.The patient's death is not specifically related to any of the devices.Therefore, the patient complications of coma and the outcome of death are known risks associated with endovascular procedures and noted as such in the device directions for use (dfu).Therefore, an assignable cause of anticipated procedural complication was assigned to this event.There were many procedural factors present during placement of the initial wingspan stent; however it cannot be definitively determined what caused the reported stent failure to open.
Event or Problem Description
It was reported that a patient was presented in a life-threatening condition with a basilar thrombotic stroke and neurological deficit.Access to the clot was limited to the right vertebral artery (va) that presented a critical stenosis of the va-distal v4 segment.Left vertebral artery was occluded and not accessible.Angioplasty with a balloon catheter of the stenosis of va-v4 segment led to dissection resultant in hematoma and occlusion.Medical intervention in order to restore blood flow through the occluded va- v4 segment by angioplasty was performed without success.Then, stenting of the va-v4 segment with a first stent (subject device) was performed.However, the distal stent tines did not open properly even with additional angioplasty procedure.Blood flow was not restored.The physician stated that he ¿did not understand the failure of the tines to open.Perhaps hematoma from the vessel injury after the balloon inflation impacted this¿.A second stent was attempted to be implanted but could not be deployed beyond the poorly opened distal tines of the first deployed stent (subject device).A third stent was deployed more distally in the basilar artery and overlapping the original stent.Blood flow was not restored and injection of platelet aggregation inhibitor into the occluded vessel as well as additional angioplasty was performed.The stent tines and the stents were eventually correctly opened but blood flow was not restored.Two days post procedure, the patient was determined to be in "coma" and pronounced dead shortly after.In the physician¿s opinion, ¿the outcome prognosis without the intervention was poor, with death as a possibility.The procedure did not help the patient and may have made him worse.The patient's death is not specifically related to any of the devices¿.